Kansas, 2014

Hail in Kansas, March 15, 2014

March 15, 2014 · NWS DDC · 1 event in 1 county or zone

A thunderstorm in Barber county produced just less than severe sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A thunderstorm in Barber county produced just less than severe sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 15, 5:00 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Mar 15, 5:00 PM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
600 PM CDT Sat Mar 15 2014

...Update to aviation for 00Z TAFs...

.SYNOPSIS...
ISSUED AT 339 PM CDT SAT MAR 15 2014

The main meteorological feature of interest was a mid level cyclone
centered across West Texas this afternoon. The RAP model analyzed
the mid level potential vorticity (PV) anomaly across West Texas
with greatest PV advection pushing into the Red River region of
TX-OK border. Numerous thunderstorms were ongoing in this region
down into North Central Texas. Closer to home, there was negligible
influence of the West Texas low on southwestern Kansas weather.
There were a few mid and high level clouds scattered about, but
sufficient insolation allowed temperatures to warm well into the mid
to upper 60s. A strong cold front continued to push south this
afternoon with the front reaching roughly a Guymon-Garden
City-Norton KS line as of 20Z. The strongest winds were over the
High Plains of eastern Colorado where blowing dust was being
reported, especially in the La Junta area.

&&

.SHORT TERM...(This evening through Sunday)
ISSUED AT 339 PM CDT SAT MAR 15 2014

Winds will be the main forecast challenge tonight and how to handle
with the wind advisory headline. Earlier in the day we extended the
advisory to start sooner, especially across the western and northern
counties. All the guidance, including RAP and NAM forecast
soundings, suggest a fairly prolonged period of 25 to 28 knots
sustained this evening through about 09Z. Thereafter, the focus of
the wind will shift into south-central Kansas with the gradient
relaxing roughly west of a Meade to Dodge City to Hays line toward
daybreak. As far as precipitation is concerned, we eliminated POPs
everywhere except south-central Kansas where we kept 20-30 POPs
across mainly Barber County in the low level frontogenetic zone. RAP
and HRRR have shown a persistent convective signal in this area with
several hundred J/kg of MLCAPE. Any convection which does affect
Barber County this evening will quickly move southeast into northern
Oklahoma, so the threat for anything substantial as far as a
prolonged strong or even severe threat is extremely minimal. Low
level cold advection will prevail tonight, but with the winds
keeping the boundary layer mixed, we really won't see terribly low
temperatures for lows -- mainly in the 29-33F range for much of the
southwest Kansas region. The downslope component in the lower
troposphere will eliminate the cold advection, and with insolation
resuming we should see temperatures Sunday warm up into the upper
40s to near 50 in some locations.

.LONG TERM...(Sunday night through Saturday)
ISSUED AT 107 PM CDT SAT MAR 15 2014

Medium range models indicate an upper level ridge axis transitioning
southeastward across the Western High Plains Monday while an upper
level trough of low pressure tracks east-southeast across the
Pacific Northwest. Along with a fairly weak flow aloft, this will
result in dry conditions across western Kansas through Monday
night. The upper level trough will then push further southeast
into the Northern Plains Tuesday setting up precip chances from the
Dakotas southward into Nebraska and possibly Kansas. Although an
attendant cold front is projected to push through western Kansas
early Tuesday, the bulk of the upper level system will pass just to
our north. Along with drier air in the lower levels, little if any
rain is expected Tuesday...so a slight chance for rain seems
reasonable. Drier conditions are then expected to persist through
mid week as the flow aloft becomes more zonal.

Well above normal temperatures are expected Monday as lee side
troughing develops and strengthens across eastern Colorado. This
will set up a low level flow across western Kansas helping to draw
much warmer air into the area with H85 temperatures in the mid
Teens(C) across central Kansas to near 20C closer to the Colorado
border. Look for widespread highs up into the 70s(F) Monday
afternoon. Much cooler temperatures are likely Tuesday as a cold
front pushes through western Kansas early in the day. Colder air
will surges southward into the area with the H85 0C isotherm
reaching as far south as the I-70 corridor by late Tuesday
afternoon. Highs are only expected up into the 50s(F) across
west central Kansas to possibly the lower to mid 60s(F) in south
central Kansas. More seasonal temperatures are expected through
the end of the week as the flow aloft becomes more zonal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
ISSUED AT 600 PM CDT SAT MAR 15 2014

TAF critical period short term concern is winds. The gradient wind will
increase in the wake of a fropa. Northerly wind vectors with magnitudes
around 30 kt expected this evening. The gradient wind will spread east
and decrease from west to east as well. By 12Z tomorrow morning, winds
should be N/NNE 20-25 kt, except farther east, where stronger winds
will last longer. Cigs should be mainly VFR, with MVFR stratus psbl
tmrw AM.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  32  49  27  73 /  10   0   0   0
GCK  30  49  28  75 /  10   0   0   0
EHA  31  52  32  78 /  10   0   0   0
LBL  32  51  27  78 /  10   0   0   0
HYS  30  48  26  72 /  10   0   0   0
P28  35  49  24  73 /  30  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY until 4 AM CDT /3 AM MDT/ Sunday FOR KSZ030-031-
043>046-061>063-074-075-084-085.

WIND ADVISORY until 1 PM CDT Sunday FOR KSZ064>066-076>081-
086>090.

&&

SYNOPSIS...Umscheid
SHORT TERM...Umscheid
LONG TERM...JJohnson
AVIATION...Sugden
Hazardous weather outlook, Mar 15, 2:53 PM CST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
353 PM CDT SAT MAR 15 2014

KSZ030-031-043>046-061>066-074>081-084>090-161100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
353 PM CDT SAT MAR 15 2014 /253 PM MDT SAT MAR 15 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WIND ADVISORY IS IN EFFECT LATE THIS AFTERNOON THROUGH MIDDAY
SUNDAY ACROSS PORTIONS OF THE SOUTHWEST KANSAS REGION. MORE
SPECIFIC INFORMATION CAN BE FOUND IN THE LATEST NON-PRECIPITATION
WEATHER MESSAGE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

BREEZY SOUTH TO SOUTHWEST WINDS ARE EXPECTED MONDAY AS A LOW
PRESSURE TROUGH INTENSIFIES IN EASTERN COLORADO. TEMPERATURES IN
THE 70S ALONG WITH RELATIVE HUMIDITIES IN THE 15 TO 25 PERCENT
RANGE WILL RESULT IN ELEVATED FIRE DANGER.

STRONG NORTHWEST WINDS ARE EXPECTED ON TUESDAY BEHIND A COLD FRONT
ACROSS ALL OF SOUTHWEST KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Local storm report, Mar 15, 4:46 PM CST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
546 PM CDT SAT MAR 15 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     NON-TSTM WND GST 4 WSW FRIEND            38.22N 100.98W
03/15/2014  M53 MPH          FINNEY             KS   MESONET

            MESONET STATION 4 WSW FRIEND /DW2262/

&&

NWS DODGE CITY KS
IRIS SYSTEM
Local storm report, Mar 15, 5:11 PM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
611 PM CDT SAT MAR 15 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     NON-TSTM WND GST 4 NW PIERCEVILLE        37.93N 100.72W
03/15/2014  M51 MPH          FINNEY             KS   ASOS

            ASOS STATION GARDEN CITY REGIONAL AIRPORT
            /GCK/

&&

NWS DODGE CITY KS
IRIS SYSTEM
Special weather statement, Mar 15, 5:21 PM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
621 PM CDT SAT MAR 15 2014

KSZ061-062-074-075-084-085-160100-
HAMILTON-KEARNY-STANTON-GRANT-MORTON-STEVENS-
INCLUDING THE CITIES OF...SYRACUSE...LAKIN...DEERFIELD...
JOHNSON CITY...ULYSSES...ELKHART...RICHFIELD...HUGOTON...MOSCOW
621 PM CDT SAT MAR 15 2014 /521 PM MDT SAT MAR 15 2014/

...AREAS OF BLOWING DUST THROUGH DUSK...

STRONG NORTHERLY WINDS OF 30 MPH TO 35 MPH WITH GUSTS UP TO 55 MPH
WILL CREATE LOCALLY REDUCED VISIBILITIES OF LESS THAN A QUARTER OF
A MILE IN BLOWING DUST. VISIBILITY CAN RAPIDLY CHANGE IN SHORT
DISTANCES AND MOTORISTS ARE ENCOURAGED TO USE EXTRA CAUTION WHILE
DRIVING.

SUGDEN
Local storm report, Mar 15, 5:42 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
642 PM CDT SAT MAR 15 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     NON-TSTM WND GST 1 ENE GARDEN CITY       37.98N 100.84W
03/15/2014  M56 MPH          FINNEY             KS   MESONET

            MESONET STATION 1 ENE GARDEN CITY /KS010/

&&

NWS DODGE CITY KS
IRIS SYSTEM
Local storm report, Mar 15, 6:39 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
739 PM CDT SAT MAR 15 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     NON-TSTM WND GST 1 S COOLIDGE            38.03N 102.01W
03/15/2014  M50 MPH          HAMILTON           KS   MESONET

            MESONET STATION 1 S COOLIDGE /K5COO/

&&

NWS DODGE CITY KS
IRIS SYSTEM
Special weather statement, Mar 15, 7:07 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
807 PM CDT SAT MAR 15 2014

KSZ090-160145-
BARBER-
807 PM CDT SAT MAR 15 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BARBER COUNTY...

AT 802 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HAZELTON...MOVING SOUTH AT 10 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

LAT...LON 3699 9835 3699 9866 3700 9866 3718 9860
      3719 9834 3700 9834
TIME...MOT...LOC 0106Z 001DEG 8KT 3709 9849

SUGDEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Barber

When
March 15, 7:18 PM CST
Where
Barber County, 2.35 mi NNW of Kiowa
Measured
0.75 in hail
Reported by
Public
Coordinates
37.050, -98.540

The size of the hail ranged from pea to penny.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513811.